Log in
AF Association
15,787 members18,787 posts

Stopped flecainide cold turkey

Hi, I have been on flecainide 150mg for 18mths, and after much tiredness etc I decided to stop it today , do I have to taper off safely, it's a bit difficult with the capsules, ive just stopped cold turkey today, I only had 1 ad fib episode due to stress, I had the shock treatment to put it back in rythum and given the flecaine , ive been ok so feel I should see how I go without flecainide.

10 Replies
oldestnewest

You really should seek medical opinion as to what you should do rather than ask us as we are not medically trained.

2 likes
Reply

Hi agree with Bob you need clarification from medically qualified people. Maybe the Flecainide has contributed to how your feeling. As someone who can give you the correct advice. Let us know

Reply

Hi Hilary, I have been prompted by the Administrators to reply. Strictly, non-medical and my personal opinion would be reduce it slowly particularly the first 100mg but you do need this confirmed by your cardiologist. I would contact him/her asap, explain how long you have been off it, any symptoms and request your next step.

Reply

If non medical why have admin prompted you to reply?

Reply

I don't know, maybe they picked up on the fact I have made comments to a number of 'Flec' postings and that I have been on it for 3+ years. We only get personal opinions here, no medical ones.

Reply

I have been on Flecainide 100mg twice daily for two years and no episode at all. I was on Toprol 50 mg twice daily and still had afib, but doc switched me two years ago and all is fine.......so far. I still take warf (5mg daily) and monitor my own INR. I am 76 and have had afib since 2006, but no problems for two years now. I don't feel any tiredness. Pulse and BP are fine. Take med for BP.

1 like
Reply

Flec was great for controlling my afib--but made me feel exhausted too! I was able to taper off 6 months after cryoablation and I felt much more energetic. Definitely speak with your cardiologist before stopping flec. Also, anyone with afib should get tested for sleep apnea as many, if not most, people with afib also have apnea. Good luck!

Reply

Flecanaide is a serous drug , you don’t need to be a medical practitioner to know that you should get advice before going “cold turkey “

Reply

You've taken it for 18mths so another couple of weeks shouldn't be a problem. Take it steady. 150mg is a decent size dose and a sudden change could cause you big problems. Talk to cardio. I expect after a long period af free you might be able to move to a dose just during any af episode (pill in pocket approach) and this is my target with my cardio. But don't just do it.

Reply

Several times in the last 10 years I have stopped and started Flecainide, to no ill effect. But, I it was always a low dose. Reliable information is hard to find on the web, which is probably why you are asking.

Many patients take the freedom/are given the freedom to adjust the dosage of Flecainide, up and down, within tight limits.

Low doses of the drug will not have significant negative effects (like drug resistance to Antibiotics) therefore they can be tried and probably should be tried first, in the absence of evidence. I admit, the tapering is difficult to do with capsules. I even wonder if you can freeze them but that raises another question if this is changes the drug.

Reply

You may also like...